Deep Vein Thrombosis

Dear Dr. B: I broke my foot about eight months ago and while in a cast ended up with a blood clot in the opposite leg two weeks later. I was on warfarin (blood thinner) for six months. I am now wondering what the chances are of this happening again and is there any way of knowing for sure that the blood clot has dissolved. Would ultrasound help?

Answer: Blood clots in the leg veins are not an uncommon problem. A blood clot in a superficial vein is known as superficial thrombophlebitis. This condition is usually not serious or life threatening.

A blood clot in a deep vein of a leg is known as deep vein thrombosis (DVT). This is a serious condition as the clot may dislodge, travel through the blood stream and plug a vessel in the lung (pulmonary embolism). Pulmonary embolism (PE) can be fatal.

The calf muscles act as a second pump (first pump being your heart). The contraction of the calf muscles and the valves in the deep veins help push the blood from the lower extremity towards the heart.

DVT occurs when the blood moves through deep veins in the legs more slowly than normal or when there is some condition that makes blood more likely to clot. Two common examples are: when you are bedridden (after surgery, injury or chronic illness) or when you sit still for a long time (such as during a long plane flight or a long road trip). Under these conditions the blood moves more slowly and stagnation promotes clotting.

Obesity, cancer and smoking cigarettes also increase the risk of DVT.

Blood thinners (anticoagulants) like heparin and warfarin are used to treat DVT and prevent pulmonary embolism. The blood thinners do not dissolve the clot. They stop the clot from getting bigger, prevent the clot from breaking off and reduce the chances of having another blood clot.

The most common and sometimes very serious side effect of anticoagulant therapy is bleeding. Blood tests will check how well the medicine is working. If you bruise or bleed easily while on blood thinners then talk to your doctor and get a blood test done.

The risk of having recurrent DVT depends on the risk factors as outlined earlier. Generally speaking, if you have had DVT once then this does increase the risk of another DVT.

Clinically or radiologically there is no test to confirm if the clot is completely dissolved. The body takes its own time to dissolve the clot or the clot may get organized and form scar tissue, permanently blocking the vein or damaging the valves. Warfarin does not dissolve the clot. Normally, no tests are done to check if the clot is still present as the tests can be inconclusive or confusing.

Did you know?

According to Maclean’s magazine (April 25, 2005), a prominent Israeli rabbi now says it’s kosher to take Viagra during Passover so long as the little blue pill is placed in a special gelatin capsule before April 23, when the holiday begins. Putting the pill in a kosher capsule keeps its leavened coating from technically coming into contact with the body.

A reminder:

Palliser Health Region’s Community Health Services has organized Medication Awareness public information session to be held on Thursday, May 5, from 7:00 to 8:30 pm at the Medicine Hat Library Theatre. It is a free public information session to discuss the use and misuse of prescription and non-prescription drugs.

Start reading the preview of my book A Doctor's Journey for free on Amazon. Available on Kindle for $2.99!

Leave a Reply

Your email address will not be published. Required fields are marked *